/ /

  • linkedin
  • Increase Font
  • Sharebar

    Erythema and ecchymosis after newborn’s phototherapy

    A 2660-g male infant was born via cesarean delivery to a G3P1011 32-year-old mother at 38 weeks 5 days. The mother’s blood type was A-negative with known anti-D (big D) and anti-C (big C) antibodies. She had not received adequate prenatal care and did not get antenatal RhoGAM (Rho [D] immune globulin human). Furthermore, she had known hepatitis C with a high viral load and was a polysubstance abuser. Notably, the infant had a normal middle cerebral artery (MCA) Doppler 18 days prior to delivery. Delivery was remarkable for yellow amniotic fluid and a jaundiced infant. His Apgar scores were 9 and 9 at 1 and 5 minutes. Cord pH was 7.337, and the infant’s blood type showed direct antiglobulin test (DAT)-positive and O-positive. Per protocol, the patient was started on intensive phototherapy and the bilirubin peaked at 17.0 mg/dL at 7 hours of age.

    The patient was given a dose of intravenous immunoglobulin G (IVIG) and underwent a double-volume exchange transfusion. He received 2 more doses of IVIG following the transfusion and 2 units of platelets secondary to thrombocytopenia. He remained on intensive phototherapy until day of life 4 when his bilirubin fell below treatment light level at 8 mg/dL, and phototherapy was discontinued. He also developed transaminitis with a peak aspartate transaminase (AST) of 277 IU/L and alanine transaminase (ALT) of 66 IU/L at 34 hours of life. These normalized by day of life 6.

    Seven hours following the initiation of phototherapy (at 9 hours of life), the infant began to have erythema of his chest and abdomen to light-exposed areas. Over the course of the next 12 hours, this area became ecchymotic. The area increased in size to cover the majority of the trunk sparing his limbs and head. There was a sharp demarcation where cutaneous cardiorespiratory monitor leads were placed.

    Recommended: Recurrent brown spots in an infant girl

    The area of erythema and purpura was flat and there was no temperature differential between the area of involvement and the surrounding normal-appearing skin. The infant remained vigorous and was not in distress with palpation of the area. His exam was otherwise unremarkable with no increased work of breathing, normal newborn reflexes, clear breath sounds throughout, and no murmur on the cardiac exam. The wound management team, plastic surgery, and dermatology were consulted on day of life 4 to assist with diagnosis and treatment of this lesion (Figure 1).

    Due to increasing WAT-1 (Withdrawal Assessment Tool) scores and known maternal drug use, the infant was placed on the neonatal abstinence syndrome (NAS) withdrawal protocol at 48 hours of life.

    Differential diagnosis

    The differential diagnosis for this infant’s striking skin findings was broad (Table 1).

    NEXT: More on the diagnosis

    Phillip C Mote, MD
    Dr Mote is a second-year pediatric resident at Johns Hopkins All Children’s Hospital, St. Petersburg, Florida.
    Sarah M Marsicek, MD
    Dr Marsicek is a second-year pediatric resident at Johns Hopkins All Children’s Hospital, St. Petersburg, Florida.

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Poll

    Latest Tweets Follow